Anesthesia-associated Hyperkalemia

Stacey Jones is a small animal veterinarian in Colorado and was a principal investigator in the publication of a case series documenting hyperkalemia during general anesthesia in Greyhounds

Published in JAVMA summer 2019

.


Anesthesia-associated hyperkalemia has been reported in several species. We hope to increase awareness of the possible phenomenon in all patients undergoing general anesthesia, especially in Greyhounds or patients requiring lengthy procedures. Proactive monitoring, especially in high-risk populations, may trigger faster diagnosis and a lifesaving response.









Greyhounds


We reported clinically relevant anesthesia-induced hyperkalemia (including loss of P waves, bradycardia and decrease in blood pressure) in two Greyhounds undergoing subsequent anesthetic events between 2013 and 2016, as well as a predominantly subclinical occurrence in approximately 38% of Greyhound anesthetic events between 2013 and 2017, despite proactive strategies (1,2). One fatal event has been described (3). The Greyhound community has experienced unexpected anesthetic death in even young, apparently healthy dogs undergoing anesthesia for elective procedures. Anesthesia-induced hyperkalemia could be one potential etiology.


Consider following my blood K+ concentrations during general anesthetic events!

Affected Greyhounds in our investigation developed an acute, progressive, mostly subclinical, but sometimes clinically significant or life-threatening hyperkalemia. Potassium levels were normal prior to, after and in between anesthetic events. No underlying etiology for hyperkalemia could be identified and it occurred in the absence of metabolic or respiratory derangements including hypercapnia or hyperthermia. Indirect blood pressure, capnography, rectal body temperature, SpO2, and ECG were closely monitored. Affected dogs were successfully managed with monitoring potassium (venous blood gas when available) every 30 minutes after the first hour, controlling ventilation, management of hypercapnia, discontinuation of inhalant anesthesia, administration of intravenous fluid bolus/dilution, or treatment with insulin and dextrose. Hyperkalemia recurred for some Greyhounds in subsequent anesthetic events, but not for others.


Duration of anesthesia appeared to be a risk factor. In a prevalence survey (2) of Greyhounds undergoing general anesthesia between 2013 and 2017, hyperkalemia (> 5.6 mEq/L) was measured in 36 of 95 (38%) anesthetic events despite preventative strategies. Of measured hyperkalemic episodes, 29 of 36 (81%) occurred at 2 hours or more following induction of general anesthesia; 7 of 36 (19%) occurred at 1.5 hours or sooner.


Anesthesia-related hyperkalemia has been documented in large non-domestic felids (4). Dr. Reza Seddighi, Professor of Anesthesiology and Pain Management at The University of Tennessee College of Veterinary Medicine, and investigator of the phenomenon, shared (personal communications) that before proactively researching it, they were noting up to approximately 30% of tigers to demonstrate a range of ECG abnormalities from bradycardia to asystole, under general anesthesia. Alpha-2 adrenergic agonist inhibition of insulin was hypothesized to be a contributing factor. With proactive monitoring and partial reversal of the alpha-2 agonist (dictated by the trend of the hyperkalemia), the incidence of hyperkalemia in the center has significantly reduced.


Importantly, alpha-2 adrenergic agonist administration is not considered the sole etiology in Greyhounds, as affected dogs in our reports did not receive pre-anesthetic or intra-anesthetic alpha-2 agonists. Most dogs received premedication with hydromorphone, acepromazine and atropine, induction with midazolam and propofol, maintenance with isoflurane, and mechanical ventilation. In our practice and in collaborating practices (shared medical records, unpublished data), hyperkalemia was recorded with numerous pre-anesthetic protocols, induction agents and inhalants, in addition to those listed above, including alfaxalone, diazepam/ketamine, and sevoflurane.


Non-Greyhound Small Animals


Unanticipated intraoperative hyperkalemia was reported in more than 20 non-Greyhound dogs with one cardiac arrest (5). The authors noted acidemia to be present commonly, where blood gas analysis was available, and suspected hypoventilation to be a contributing factor. Although no collective etiology was identified, some observations were similar to the Greyhounds in our investigation: duration of anesthesia appeared to be a risk factor and the hyperkalemia normalized rapidly in the post-anesthetic period, or with intervention using standard treatment protocols such as insulin and dextrose.


During our investigation in Greyhounds, we noted hyperkalemia in one non-Greyhound dog and two domestic cats undergoing general anesthesia. Dr. Seddighi (personal communication) has shared similar experiences in small animal patients undergoing lengthy general anesthetic events and he now proactively performs electrolyte monitoring in such patients.


A Hidden Complication

Anesthesia-related hyperkalemia needs to be added to the extensive differential diagnosis list for hyperkalemia. It may be underrecognized because most cases are subclinical. If the hospital does not have access to monitoring equipment to detect clinical changes, or if the anesthetist is not proactively monitoring potassium concentrations, the progressive hyperkalemia remains silent until “sudden” decompensation occurs.


Are we just seeing the tip of the iceberg? We can only know if we start to look!


Strategies

· Conserve anesthesia time as possible; consider staging or splitting procedures such as dental care into smaller anesthetic events on different days, based on priority


· Educate clients on the importance of oral health and promote regularly scheduled, annual, prophylactic dental care in place of waiting until increased pathology exists

(resulting in greater intervention, anesthetic duration and risk)


· Minimize fear, anxiety, stress, and the potential for hospital-associated hyperthermia with proactive, aggressive pre-veterinary visit analgesics and anxiolytics, and in-hospital pre-medication; mitigate nausea also, for patient comfort; avoid secondary hypothermia


· Appropriately position, pad and rotate patients, especially heavily-muscled Greyhounds


· Monitor blood gas (or at minimum, potassium concentration) prior to anesthesia then every 30 minutes, especially after the first hour


· Monitor ECG, blood pressure, capnography, SpO2 and temperature


· ECG appearance with hyperkalemia can vary; though loss of P waves and tall, tented T

waves are classical, complexes may appear wide and ventricular in origin; importantly the use of lidocaine is contraindicated


· Prevent and address acidemia (commonly from respiratory acidosis) with implementation of mechanical ventilation as indicated


· Balance the important beneficial analgesic and anxiolytic properties of alpha-2 adrenergic agonists (especially in Greyhounds who often demonstrate intense fear behaviors in the veterinary setting) with the possible inhibitory effects on insulin; if clinically concerning, hyperkalemia has been described to improve with partial or complete reversal


· If hyperkalemia does occur, discontinuation of inhalant anesthesia and dilution with/bolus of IV fluids typically normalizes the hyperkalemia quickly in the post-anesthetic period; if the procedure cannot be aborted, early intervention with insulin and dextrose has been successful; the addition of other standard treatment protocols may be indicated dependent on severity


· Referral to centers with the above capabilities for general anesthesia of high-risk patients if local hospital equipment and resources are restricted


Acknowledgements


The author, Dr. Stacey Jones.

Thank you to Dr. Reza Seddighi, Dr. Lydia Love, and to all of the collaborators on the Greyhound project for moving the needle, especially Dr. Khursheed Mama, Dr. Guillermo Couto, Dr. Nancy Brock, Dr. Christine Kellogg, Caring Hands Veterinary Hospital, and the many contributing Colorado (and out-of-state) Greyhound families, rescue groups, veterinarians and hospitals.


Resources


1. Jones SJ, Mama KR, Brock NK, Couto CG. Hyperkalemia during general anesthesia in two Greyhounds. J Am Vet Med Assoc. 2019 Jun 1;254(11):1329-1334.


2. Jones SJ, Mama KR. Prevalence of hyperkalemia during general anesthesia in Greyhounds (abstr), in Proceedings. Association of Veterinary Anaesthetists. Spring Meeting 2018;75.


3. High potassium during anesthesia causes sudden greyhound death. Greyhound Articles Online. Available at: http://greytarticles.wordpress.com/medical-first-aid/anesthesia-surgical/high-potassium-during-anesthesia-causes-greyhound-sudden-death/. Accessed Nov 14, 2017.


4. Reilly S, Seddighi MR, Steeil JC, et al. Selected clinical, bio-chemical, and electrolyte alterations in anesthetized captive tigers (Panthera tigris) and lions (Panthera leo). J Zoo Wildl Med 2014;45:328–334.


5. Taylor P, Prymak C, Hird J, Adamanto S, MacFarlane P and McFadzean W. Unanticipated hyperkalaemia (Letters and Notices), VetRecord, Vol 182, Issue 3, Jan 2018.


1,434 views0 comments
ABOUT US

The North American Veterinary Anesthesia Society (NAVAS) helps veterinary professionals and caregivers advance and improve the safe administration of anesthesia and analgesia to all animals, through development of standards consistent with recent findings documented in high quality basic and clinical scientific publications and texts. >>Read More

NAVAS

The North American
Veterinary Anesthesia Society

>>Contact Us

SUBSCRIBE FOR EMAILS
  • Grey Twitter Icon
  • Grey Facebook Icon
  • Grey Google+ Icon

© 2018 by North American Veterinary Anesthesia Society. Site Design by R McDonald.